Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 96, NWS Springfield, MO

May 3, 2020Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 3, 2020, 10:33 AM CDT for Taney County, Missouri. It was in force for 57 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 10:33 AM CDT (15:33 UTC)
Expired
May 3, 2020, 11:30 AM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Taney County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 10:35 AM CDTHAIL 1.252 W Hollister, MOAT FALL CREEK RD AND COUNTRY BLUFF DR. PHOTO CONFIRMED.
May 3, 10:36 AM CDTHAIL 2.751 E Table Rock, MOFALL CREEK AREA OF BRANSON; CONFIRMED VIA SOCIAL MEDIA PHOTO.
May 3, 10:38 AM CDTHAIL 1.751 W Hollister, MOCOLLEGE OF THE OZARKS; PICTURES.
May 3, 10:39 AM CDTHAIL 11 Wsw Hollister, MORELAYED FROM LAW ENFORCEMENT.
May 3, 10:39 AM CDTHAIL 2Hollister, MOSOCIAL MEDIA POST OF 2 INCH HAIL.
May 3, 11:09 AM CDTHAIL 21 Ese Protem, MORELAYED FROM BROADCAST METEOROLOGIST VIA SOCIAL MEDIA.
May 3, 11:09 AM CDTHAIL 2.751 Ese Protem, MOCORRECTS PREVIOUS HAIL REPORT FROM 1 ESE PROTEM. RELAYED FROM BROADCAST METEOROLOGIST VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 8:34 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1461 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS53 KSGF 031533
SVRSGF
MOC213-031630-
/O.NEW.KSGF.SV.W.0096.200503T1533Z-200503T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1033 AM CDT Sun May 3 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Taney County in southwestern Missouri...

* Until 1130 AM CDT.

* At 1033 AM CDT, a severe thunderstorm was located near Indian
  Point, or near Branson, moving east at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Branson...                        Lake Taneycomo...
  Bull Shoals Lake...               Table Rock Lake...
  Table Rock State Park...          Hollister...
  Forsyth...                        Merriam Woods...
  Kissee Mills...                   Rockaway Beach...
  Bull Creek...                     Table Rock...
  Kirbyville...                     Powersite...
  Protem...                         Rueter...
  Ozark Beach...                    Edgewater Beach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3654 9331 3671 9331 3674 9277 3650 9277
TIME...MOT...LOC 1533Z 272DEG 32KT 3660 9331 

HAIL...1.75IN
WIND...60MPH
 
$$

Raberding
1 follow-up statement
870 
WWUS53 KSGF 031615
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1115 AM CDT Sun May 3 2020

MOC213-031630-
/O.CON.KSGF.SV.W.0096.000000T0000Z-200503T1630Z/
Taney MO-
1115 AM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR TANEY COUNTY...

At 1114 AM CDT, a severe thunderstorm was located 7 miles northeast
of Diamond City, or 17 miles northwest of Bull Shoals, moving east 
at 40 mph. Additional storms over Stone county were also moving 
towards the area and will be capable of producing 60 mph wind gusts 
and quarter size hail.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Branson...                        Lake Taneycomo...
Bull Shoals Lake...               Table Rock Lake...
Table Rock State Park...          Hollister...
Forsyth...                        Merriam Woods...
Kissee Mills...                   Rockaway Beach...
Bull Creek...                     Table Rock...
Kirbyville...                     Powersite...
Protem...                         Rueter...
Ozark Beach...                    Edgewater Beach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3654 9331 3671 9331 3674 9277 3650 9277
TIME...MOT...LOC 1614Z 277DEG 33KT 3654 9284 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:58 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 3, 6:58 AM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
658 AM CDT Sun May 3 2020

.SHORT TERM...(Today and tonight)
Issued at 237 AM CDT Sun May 3 2020

A rather weak front was located across central Missouri this
morning. Showers and thunderstorms are expected to develop along
this boundary as short waves move through the zonal upper level
flow today and the front sags south.

The CAMS models are struggling a bit this morning, showing
showers developing where the radar was clear. However, there is
more confidence for shower and storm development as we approach
sunrise as a 500mb jet moves over Missouri and the front sags
into the Ozarks.

Model continue to suggest elevated instability will be sufficient
at up to around 1200-1500 J/kg but shear remains weak at less than
20kts. This would allow for some strong to isolated severe storms
this morning marginally severe hail and winds possible.

Temperatures today will be more seasonable than yesterday but will
still climb into the lower to middle 70s.

High pressure will move over Missouri This evening and overnight
which will bring a break in rain chances with a mild night
expected for the region.

.LONG TERM...(Monday through Saturday)
Issued at 237 AM CDT Sun May 3 2020

The frontal boundary will lift back north during the day Monday
and bring the potential for severe weather to the region. With eh
return flow and increasing moisture, severe thunderstorms will be
possible. Models show from 1500 to 2500 j/kg of instability
during the day, though cloud cover may limit heating a bit. Steep
mid level lapse rates will be present and the overall shear
expected may allow for storms to initially develop as discrete
storms or supercells with large hail and damaging winds the main
concerns.

The wind fields and low level helicity values are not conducive
for tornado formation but it will remain a feature to monitor.
Especially where storms move along the front or surface
boundaries.

With the potential for very strong updrafts, hail to golf balls
in size or possibly larger will be possible. The system will also
be bring the potential for some localized heavy rainfall with may
produce some localized flooding in flood prone areas Monday night
into Early Tuesday morning.

The remainder of the week looks fairly quiet with cooler weather
expected. Daily highs will be about 5-10 degrees below normal as
we get into the end of the week where normal daily highs this
time of year are in the lower 70s. The cooler weather will be
thanks to northwesterly upper level flow and and rounds of
Canadian air sliding across the plains into the region.

A quick moving system should bring some rain to the Ozarks
Thursday night into Friday but other than this the period from
6-14 days from now looks rather quiet and cool.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 647 AM CDT Sun May 3 2020

A front will slowly sag south through the area today. An area of
thunderstorms across eastern Kansas will move east across the
Ozarks through this morning. This will bring MVFR ceilings as the
storms move across the area.

Once the storms move through the region, Ceilings will lift to
low end VFR for the remainder of today and into the overnight
hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, May 3, 5:15 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
515 AM CDT Sun May 3 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
515 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

A few storms are possible across southeastern Kansas and the southern
Missouri Ozarks through this morning. The strongest storms could
be capable of hail up to the size of quarters. Damaging straight
line winds will also be possible with the most intense storms. Not
all locations will be effected as coverage will be more scattered
in nature.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More robust thunderstorms are expected Monday afternoon and
evening. Severe thunderstorms are very likely on Monday, with
large hail to the size of golf balls and damaging wind gusts
being primary hazards with this activity. Localized areas of
flooding can not be ruled out on Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, May 3, 9:12 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             SHERMAN                 37.26N 95.06W
05/03/2020  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL.

&&

TITUS
Local storm report, May 3, 9:28 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HAIL             ORONOGO                 37.19N 94.47W
05/03/2020  E1.75 INCH       JASPER             MO   EMERGENCY MNGR

&&

SR
Local storm report, May 3, 9:42 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HAIL             PURCELL                 37.24N 94.43W
05/03/2020  E2.50 INCH       JASPER             MO   FIRE DEPT/RESCUE

            30 MINUTES OF HAIL BETWEEN GOLF BALL AND
            TENNIS BALL SIZE. TIME ESTIMATED FROM RADAR.

&&

TITUS
Local storm report, May 3, 9:45 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     TSTM WND DMG     1 WNW CARTHAGE          37.18N 94.33W
05/03/2020                   JASPER             MO   TRAINED SPOTTER

            REPORT OF POWER POLE DOWN DUE TO
            THUNDERSTORM WINDS. UNABLE TO MEASURE WIND
            SPEEDS.

&&

TITUS
Local storm report, May 3, 9:54 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             2 S AVILLA              37.17N 94.13W
05/03/2020  E2.75 INCH       JASPER             MO   PUBLIC

            SOCIAL MEDIA REPORT OF WINDOWS BROKEN OUT OF
            CAR.

&&

SR
Local storm report, May 3, 10:01 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 AM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     CARTHAGE                37.18N 94.31W
05/03/2020                   JASPER             MO   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES AND POWERLINES
            DOWN ACROSS CARTHAGE.

&&

TITUS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:53 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon52 min
May 3, 9:03 AM CDTSevere Thunderstorm WarningSGFJasper42 min
May 3, 9:37 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, St. Clair38 min
May 3, 9:39 AM CDTSevere Thunderstorm WarningSGFNewton51 min
May 3, 9:40 AM CDTSevere Thunderstorm WarningSGFJasper, Lawrence35 min
May 3, 9:45 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon11 min
May 3, 10:05 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk40 min
May 3, 10:14 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence, Stone31 min
May 3, 10:14 AM CDTSevere Thunderstorm WarningSGFCedar, Dade9 min
May 3, 10:21 AM CDTSevere Thunderstorm WarningSGFStone18 min
May 3, 10:36 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster43 min
May 3, 10:44 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney, Webster46 min
May 3, 10:57 AM CDTSevere Thunderstorm WarningSGFBarry, Stone48 min
May 3, 10:59 AM CDTSpecial Weather StatementSGFLaclede, Pulaski76 min
May 3, 11:03 AM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright46 min
May 3, 11:27 AM CDTSevere Thunderstorm WarningSGFTaney34 min
May 3, 11:30 AM CDTSevere Thunderstorm WarningSGFOzark45 min
May 3, 11:35 AM CDTSevere Thunderstorm WarningSGFHowell, Texas40 min
May 3, 11:41 AM CDTSpecial Weather StatementSGFDent, Phelps49 min
May 3, 11:55 AM CDTSevere Thunderstorm WarningSGFOregon, Shannon50 min
May 3, 12:12 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.